Metformin/Glucophage is killing me...

By PetiePal Latest Reply 2011-05-09 16:56:32 -0500
Started 2011-05-03 13:50:32 -0500

Hey all! Some of you may remember me :D 29 year old Type 2, diagnosed last August. I've been on 2x500mg of Metformin twice a day, breakfast and dinner and 2mg of Amaryl/Glimepiride since diagnosis. Worked great, took me from an 11.3 down to 6.1 this January.

However recently I've been having SERIOUS gastrointestinal distress. We're talking not a normal ahem taken in maybe a month. No idea why this would have started recently but it's making life really hard to live :L The only thing I can think is perhaps my mail away insurance Rx program may have started using a different brand/manufacturer? Maybe something about the pill like a coating etc is different? I know that the #1 complaint about Glucophage is gastro issues, stomach aches or loose stool etc, but just perplexed about why this started about 9 months after taking it…

Would I be able to take other oral meds? I've tried taking probiotics and Pepto doesn't seem to really help or settle anything.

9 replies

edvel54 2011-05-09 16:56:32 -0500 Report

When I was on Metformin, I always had diarrhea. I was taking 2 /1000 a day. Morning and night, I would get diarrhea, could set my clock by it.

I am now on Januvia and haven't had that problem since

Ridgewalker 2011-05-04 15:36:46 -0500 Report

I tried Metformin about 6 times and the last time I did the XR version and I broke out in a red rash all over my body. Never been able to stomach it, pardon the pun. The good part is it's supposed to help a bit with insulin resistance - what causes type 2 diabetes. The bad part it was taken off the market from 1977 to 1994, I believe. What you need to understand is it raises your insulin levels, like most diabetes drugs. If your insulin levels are low, this is good. If you have high insulin levels already, which is the case with most type 2, this could eventualy lead to atherosclerosis and eventually kill you.

Doctors are usually not concerned with high insulin levels, but they should be. High insulin levels (over 10 uU/mL) puts you at 5 times risk for cardiovascular disease. My doctor put me on insulin Novolog 70/30 and Glipizide for 3 months. My insulin went from 16.9 uU/ML (high) to 22 uU/mL (very high) in just three months. Not much change in my blood sugar (A1C) either. So, I'm dumping these drugs and going back to diet and exercise, the only thing that has ever really helped a lot. Amaryl helped the most, but after 3 years it just quit working one day.

I had a cat scan of the arteries to my heart. A CAC (calcification) score of 400 was supposed to be really bad, mine was over 2700. What the hell caused this? I eat a very healthy diet so the only thing I can come up with is high insulin levels - because i've been on these drugs for over 10 years. So shure maybe you are happy that your blood sugars have come down on these drugs, but at what cost to your heart? I also took Avandia for 3.5 years, read what this drug does to your heart. Actos is not much better from what I read in Los Angeles Times.

So it's probably best to treat a nutritional disease, with nutrition…

PetiePal 2011-05-04 09:32:37 -0500 Report

Well I seem to be feeling a bit better today…not sure why the rollercoaster for a month…I'm going to try adding something daily maybe like Citrucel or splenda with Fiber, or fibrasure etc…maybe I just need more bindage or something

LabRat90 2011-05-03 16:15:04 -0500 Report

I've got some of the same issues with Metformin. I was put on it in 1995. I have cycles of BAD times and Good times. When I first started, the doctor advised me to add FiberAll each morning and night. Slow at first and then full dosage. Now I'm off the added fiber but I've increased my food fibers. I no longer have the "uncontrollable runs to the bathroom and not quite make it" so it's something I can live with. Maybe that will help you. Some people just cannot take it no matter what. But since you were doing okay and something changed; maybe it's the fiber issue. Good luck!

RAYT721 2011-05-03 15:03:09 -0500 Report

My advice on your questions about medication would be to chat with a pharmacist on the pros and cons of various prescriptions that may harm or help the issues that you have. Doctors are awesome but sometimes may be swayed by what drug reps are pushing what products while Pharmacists are probably a bit more unbiased and more knowledgeable. Just about every Pharmacy that I go to for prescriptions will ask, "do you have any questions for the Pharmacist?" … I will sometimes ask for the weather report but in your case I would think better questions should be addressed. I have noticed that you haven't been around much, Petie. Sorry to hear about the issues you're facing and hope to hear of a solution to them… SOON.

PetiePal 2011-05-03 15:06:09 -0500 Report

Yeah work has been insane and kinda killing me lately, but the other half of it is this which has kept me not feeling great…plus a breakup with my ex and getting myself straight and back in the dating world.

You can imagine how stressful that is if you have to worry where a bathroom is LOL

Zolar1 2011-05-03 14:39:32 -0500 Report

Google Dr Bernstein. His nearly all meat diet will help you get your A1C much lower.

The Metformin has that nasty side effect - gastrointestinal distress.

The other pills you take may also cause problems.

Amongst those are the premature wearing out of your remaining beta cells in your pancreas.

Ask for insulin. Between insulin and your remaining insulin output, you should be able to get rid of the pancreatic stimulants and even reduce or eliminate the metformin.

Only you and your doctor can decide that.

I skipped all the pills, the idiotic diet that the nutritionist wanted me to eat, and went straight to insulin. Best decision I ever made. If 6g of carbs can spike me into the 200's, why in the world would a nutritionist want me to eat 75g, 3x a day without any meds or insulin? Seems they are trying to kill me early? Maybe she was talking to my wife? LOL

My last 3 A1C's were 5.3, 5.2, and 2 months ago, 5.1 . I get checked every 3-4 months.

However, due to recent back problems and weather, I was not able to exercise much and gained 35 pounds of weight. My next A1C will be a lot higher - sigh.

But once I heal and the weather gets better, I will once again try to reach the 4% club.

Also, google 'basal metabolic rate' Plug in the desired weight you want to be in the calculator. Eat only that per day. You *WILL* effortlessly lose weight.

PetiePal 2011-05-03 15:08:45 -0500 Report

I'm an insulin baby still..I know it doesn't hurt and it's not anything of a needle. It's more mental with me (just like pricking my finger in the beginning) but ideally I'd like to take a pill and exercise/eat right and perhaps get off of it.

My A1c isnt' amazing my father's is like 6.0 on insulin and he's been a diabetic Type 2 for nearly 2 decades. I know I still produce insulin, I'm just IR, and probably a good bit. With the glimepiride I get down to good levels when I'm pumping it out all the time but yeah I too am worried I'll wear my beta cells out. I've been slowly losing weight and when I move offices in July I get access to a free gym, where I'll really up the cardio.

Just frustrating bc this was working before and suddenly it's gone sour.

Duel 2011-05-03 16:06:07 -0500 Report

Petie, have you tried Herbal Teas? There is this Tea called ""Health King Sugar Controller" seems to be working and is not recommended for people with low blood sugar. Google it. See if it's something you may wanna try.